Journal of the Mathematical Society of Japan

Characterizations of topological dimension by use of normal sequences of finite open covers and Pontrjagin-Schnirelmann theorem

Hisao KATO and Masahiro MATSUMOTO

Full-text: Open access


In 1932, Pontrjagin and Schnirelmann [15] proved the classical theorem which characterizes topological dimension by use of box-counting dimensions. They proved their theorem by use of geometric arguments in some Euclidean spaces. In this paper, by use of dimensional theoretical techniques in an abstract topological space, we investigate strong relations between metrics of spaces and box-counting dimensions. First, by use of the numerical information of normal sequences of finite open covers of a space $X$, we prove directly the following theorem characterizing topological dimension dim $X$.

THEOREM 0.1. Let $X$ be a nonempty separable metric space. Then $$\mathrm{dim}X = \min \left\{ \displaystyle\liminf\limits_{i \to \infty} \frac{\log_3 | \: \mathcal{U}_i|}{i} \left.\right| \{\mathcal{U}\}^\infty_{i=1} \text{is a normal star-sequence of finite open covers of} X \text{and a development of} X \right\}$$ $$ = \min \left\{ \displaystyle\liminf\limits_{i \to \infty} \frac{\log_2 | \: \mathcal{U}_i|} {i} \left.\right| \{\mathcal{U}_i\}^\infty_{i = 1} \text{is a normal delta-sequence of finite open covers of} X \text{and a development of} X \right\}.$$ Next, we study box-counting dimensions $\dim_B(X,d)$ by use of Alexandroff-Urysohn metrics $d$ induced by normal sequences. We show that the above theorem implies Pontrjagin-Schnirelmann theorem. The proof is different from the one of Pontrjagin and Schnirelmann (see [15]). By use of normal sequences, we can construct freely metrics $d$ which control the values of $\log N (\epsilon,d) / | \log \epsilon|$. In particular, we can construct chaotic metrics with respect to the determination of the box-counting dimensions as follows.

Article information

J. Math. Soc. Japan, Volume 63, Number 3 (2011), 919-976.

First available in Project Euclid: 1 August 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 54F45: Dimension theory [See also 55M10] 28A78: Hausdorff and packing measures 37C45: Dimension theory of dynamical systems
Secondary: 54E35: Metric spaces, metrizability 28A80: Fractals [See also 37Fxx]

normal sequence of finite open covers topological dimension Alexandroff-Urysohn metrization theorem box-counting dimension Pontrjagin-Schnirelmann theorem


KATO, Hisao; MATSUMOTO, Masahiro. Characterizations of topological dimension by use of normal sequences of finite open covers and Pontrjagin-Schnirelmann theorem. J. Math. Soc. Japan 63 (2011), no. 3, 919--976. doi:10.2969/jmsj/06330919.

Export citation


  • M. Barnsley, R. Devaney, B. Mandelbrot, H. O. Peitgen, D. Saupe and R. Voss, The Science of Fractal Images, Springer-Verlag, Berlin-New York, 1988.
  • S. A. Bogatyi and A. N. Karpov, Bruijning-Nagata and Hashimoto-Hattori characteristics of covering dimension revisited, Math. Notes, 79 (2006), 327–334.
  • J. Bruijning, A characterization of dimension of topological spaces by totally bounded pseudometrics, Pacific J. Math., 84 (1979), 283–289.
  • J. Bruijning and J. Nagata, A characterization of covering dimension by use of $\Delta_{k}(X)$, Pacific J. Math., 80 (1979), 1–8.
  • R. Engelking, Theory of dimensions finite and infinite, Heldermann Verlag, Lemgo, 1995.
  • K. Falconer, Fractal Geometry, Mathematical foundations and applications, John Wiley & Sons, Inc., Chichester, 1990.
  • K. Hashimoto and Y. Hattori, On Nagata's star-index $\star_{k}(X)$, Topology Appl., 122 (2002), 201–204.
  • W. Hurewicz and H. Wallman, Dimension Theory, Princeton Univ. Press, Princeton, New Jersey, 1948.
  • R. D. Mauldin and M. Urbański, Graphic directed Markov Systems: Geometry and dynamics of limit sets, 148, Cambridge University Press, Cambridge, 2003.
  • K. Nagami, Dimension Theory, Academic Press, New York-London, 1970.
  • J. Nagata, Modern Dimension Theory, Heldermann Verlag, 1983.
  • J. Nagata, Modern General Topology, North-Holland, Amsterdam, 1985.
  • J. Nagata, Open problems left in my wake of research, Topology Appl., 146/147 (2005), 5–13.
  • Y. B. Pesin, Dimension Theory in Dynamical Systems, University of Chicago Press, Chicago, 1997.
  • L. Pontrjagin and L. Schnirelmann, Sur une propriété métrique de la dimension, Ann. of Math. (2), 33 (1932), 156–162.